[Question #117] Hiv test results. Possible false negatives?

38 months ago
I had a possible high risk exposure 17 months ago. The month following the incident I took a shot of Humira, had 2 cortisone shots in my knee and was on prednisone the entire month. I started showing symptoms a couple weeks after incident. I started with a spot on my penis. Then came the other symptoms. Sore throat, white tongue, fever, night sweats, itching, various rashes, swollen lymph nodes neck, armpits and groin, weight loss, headaches, muscle pain, fatigue, diarrhea, C Diff, stomach pain, fungal infections, prostate infections, muscle atrophy, neuropathy. I have lost alot of muscle over the past 12 months. I tested negative on HIV antibody at 1, 2, 3 ,4 , 6 and 8 months. I tested negative on PCR RNA at 5 weeks and negative 4th gen duo test at 51 days. I also tested negative on RNA PCR at 12 months. I stopped the Humira after the possible exposure. I don't think I took it again until a couple of weeks before the 12 month PCR test. I do however think I took prednisone a few times in between my initial tests and the 12 month PCR. 
1. Is it possible that the Prednisone and Humira could of caused false negatives on all of my tests. Could I actually have been infected this entire time?
2. I know the DUO test has an antigen part but I've read that antigen tests can miss up to 50% of infections?
3. There is not alot of info on the affects of Humira and Hiv testing. I've read that humira has Monoclonal antibodies that attach to antigen. Could that cause false negatives?
4. A Doctor said the spot on my penis looked like herpes. Could have a dual infection cause false negative results?
I did have sex on August 3rd 2015 with a woman. I started getting sick again a little over a week after and I'm still sick today. Same symptoms as before but worse. She told me she tested negative in March and tested Negative again August 18th 2014. I took an hiv gen 4 duo test 29 days after having sex with her and it was negative. Only thing is I took Humira again about 3 months ago and was given a cortisone shot in my knee 5 days before the test. I'm very concerned that I have hiv. Either from the incident 17 months ago and it never showed up or from the most recent exposure on August 3rd. Swollen nodes, weight loss, eashes, can't eat, night sweats, fever, stomach pain, headaches, sore neck, bronchitis,  ear problems, sore throat, fatigue, muscle pain, itching. I've tried to see an ID Doctor but they won't see you unless you have a positive result. I also have psoriasis and psoriatic arthritis. I also noticed after my initial incident 17 months ago that my lymphocyte dropped but we're still normal and my neurophils was at the max normal range. Last week my doc said my SED rate was very high. One last thing I was diagnosed with oral precancer February 2014. 

H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
38 months ago
Welcome to the forum. Thanks for your question.

Bottom line: For sure you do not have HIV. Here are the reasons and replies to your specific questions.

The standard HIV blood tests always overrule all other factors: exposure, symptoms, everything. You could have told me you mainlined HIV infected blood, or that you had highly typical symptoms of HIV, and my reply would be the same: the test results tell the truth. You have been saeriously overtested and need to stop. And despite what you fear, your symptoms are not typical of HIV. To your specific questions:

1) The kind immune suppression caused by prednisone and Humira does not inhibit the development of antibody to any infection. Even if it did, that only is relevant to antibody testing. The antigen testing (the antigen component of the duo test) and the PCR test cannot be affected. In fact, immune deficiency, by inhibiting the immune response to HIV, in theory would INCREASE the positivity level of those tests.

2) You don't understand how the DUO test works. The reason 50% of infected people have negative antigent tests is that it is HIV antibody that clears the antigen from the blood. In other words, after having HIV for 4 weeks, EVERY infected person has antibody or antigen in the blood. That's why DUO never misses an infection more than 4 weeks in duration.

3) No, the Humira monocloncal antibody does not react to HIV in any way.

4) You don't describe your penile lesion sufficiently for me to judge whether or not it might be herpes. However, any abnormality that persists more than a week with little or no change in appearance cannot be herpes. As a guess, it's a psoriasis patch -- but that's only a guess. You'll have to see (another?) health care professional about it -- ideally your dermatologist.

As for ID consultation, if you were insisting you have HIV, I can understand why s/he would refuse to see you without a positive test. You should view that as comforting: it means the ID doc agrees with the principles I noted above, that if your HIV tests are negative, you cannot possibly be infected. However, if you tell him or her that you're not especially concerned about HIV and would like an ID opinion about the cause of your symptoms, I'm sure a consultation request would be accepted.

Any inflammatory condition raises the erythrocyte sedimentation rate. There's no reason to suppose HIV is the reason. My bet is that it's due to your psoriatic arthritis.

So truly you have no basis to be worried you have HIV. Clearly you do not. Continue to work with your doctors about the numerous other potential explanations for your various symtoms.

Best wishes--  HHH, MD


---
38 months ago
The lesion I had on my penis came up around a week after the incident 17 months ago. It looked like a firm nodule that was kinda clear. I squeezed it. It was very firm. I still have a spot on my penis where it was. Never healed up completely. I've also had a rash on my penis for about a year. Derm said it wasn't psoriasis that it could be lichen planus. Also have very small raised spots that come. Another Derm said it looked like a form of genital warts. I have have alot of symptoms since the incident 17 months ago.
1. If it was herpes or genital warts would it affect tests?
2.you said my symptoms aren't consistent with hiv. Then what symptoms are?
3. Is it possible to be infected for 17 months and test negative at the 17 month on gen 4?
4. Are gen 4 tests sensitive?
5.what about my exposure on August 3 2014. I started getting very sick following that. I took a gen 4 test 29 days after and it was negative?
H. Hunter Handsfield, MD
H. Hunter Handsfield, MD
38 months ago
See my (delayed) comments on your earlier thread #107. Apologies for the delay in that response -- explained there.---